Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

July 5, 2012Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 5, 2012, 11:32 PM CDT for Russell County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2012, 11:32 PM CDT (04:32 UTC)
Expired
Jul 6, 2012, 12:15 AM CDT
In force
43 min
Issued by
NWS Birmingham, AL

County Russell County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1415 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1415 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WWUS84 KBMX 060432
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CDT THU JUL 5 2012

ALZ048-050-060515-
BARBOUR AL-RUSSELL AL-
1132 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL AND NORTHEASTERN
BARBOUR COUNTIES UNTIL 1215 AM CDT...

AT 1128 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF LUMPKIN TO
SPRING HILL...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EUFAULA...
  COMER...
  HAWKINSVILLE...
  LAKEPOINT RESORT STATE PARK...
  WHITE OAK...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.


&&

LAT...LON 3222 8497 3220 8496 3218 8501 3213 8505
      3209 8504 3197 8506 3186 8513 3191 8543
      3214 8542 3214 8541 3215 8542 3226 8542
      3229 8494 3223 8491
TIME...MOT...LOC 0433Z 334DEG 11KT 3204 8494 3208 8530

$$

75

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 5, 7:45 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 5, 7:45 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT THU JUL 5 2012

.UPDATE...
AVIATION.

&&

.DISCUSSION...

FIRST ORDER OF BUSINESS IS WATCHING THE CLUSTER OF THUNDERSTORMS
HEADING SOUTHWARD OUT OF EASTERN KY. THERE ARE SEVERE THUNDERSTORM
WATCHES OUT NOT TOO FAR FROM THE CWA BORDER...AND A ROUGH AND
DIRTY TIMING PUTS THE LEADING EDGE OF THIS CLUSTER INTO OUR
NORTHEAST COUNTIES BETWEEN 7 AND 8 PM. I'VE HEDGED THE POPS HIGHER
IN THE NORTHEAST DUE TO THE POSSIBILITY OF THIS CLUSTER OF STORMS
GETTING INTO CENTRAL ALABAMA. ELSEWHERE AND OTHERWISE...STORMS
WILL BE MORE ISOLATED.

THE CENTER OF THE BIG UPPER LEVEL RIDGE THAT BROUGHT THE HEAT
WAVE TO OUR AREA OVER THE WEEKEND AND EARLY THIS WEEK HAS SHIFTED
BACK NORTHWESTWARD. THIS RIDGE IS FORECAST TO STAY TO OUR NORTH
THROUGH THE END OF THE WEEK...KEEPING US ON THE TROPICAL
EASTERLIES SIDE OF THINGS. THIS GENERALLY ALLOWS FOR AT LEAST
CLIMATOLOGICAL POPS...WITH TEMPS LOWER THAN THEY HAVE BEEN BUT
STILL AROUND/SOMEWHAT ABOVE NORMAL.

BY LATE IN THE WEEKEND INTO THE EARLY PART OF NEXT WEEK...THE
MODELS ARE IN GENERAL AGREEMENT OF A BROAD TROUGH DEVELOPING EAST
OF THE MS RIVER. THIS WOULD MODERATE TEMPS EVEN MORE...AND KEEP AT
LEAST A CHANCE OF POPS EACH AFTERNOON/EVENING.

/61/

&&

.AVIATION...
00Z TAF DISCUSSION.

MAINLY DIURNALLY DRIVEN THUNDERSTORMS...COMBINED WITH COLD POOL
INTERACTIONS...HAVE PRODUCED SOME STRONG TO SEVERE STORMS ACROSS THE
AREA. THESE STORMS ARE SLOWLY PROPAGATING SOUTH SOUTHWEST. EXPECT
MUCH OF THIS ACTIVITY TO LOSE COVERAGE AND INTENSITY BETWEEN 10 AND
MIDNIGHT. AN MCS ACROSS TENNESSEE HAS BEEN SLOWLY LOSING INTENSITY
THE PAST HOUR OR SO BUT STILL REMAINS FAIRLY STRONG. WILL WATCH FOR
THIS ACTIVITY TO MOVE INTO PARTS OF NORTH CENTRAL ALABAMA IN THE
NEXT FEW HOURS. ONCE AGAIN...EXPECT THIS ACTIVITY TO SLOWLY LOSE
INTENSITY. MENTION TEMPO/VCTS FOR MOST LOCATIONS THROUGH 04Z.
EXPECTED SCATTERED THUNDERSTORMS AGAIN TOMORROW BIB DID NOT MENTION
ANYTHING JUST YET. HAVE KEPT PATCHY MVFR VIS FOR THE NORMAL PROBLEM
TAF SITES FOR NOW...SINCE VISIBILITIES WILL GREATLY DEPEND ON WHERE
THE THUNDERSTORMS DEVELOP AND MOVE. RAIN AREAS WILL MOST LIKELY HAVE
A BETTER CHANCE OF RESTRICTIONS.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  96  74  94  74 /  50  30  20  20  20
ANNISTON    74  94  73  92  73 /  50  30  20  20  20
BIRMINGHAM  76  96  75  94  75 /  50  30  20  20  20
TUSCALOOSA  76  97  75  95  74 /  40  30  20  20  20
CALERA      75  95  75  94  74 /  40  30  20  20  20
AUBURN      75  93  74  94  74 /  40  30  20  20  20
MONTGOMERY  75  93  74  93  74 /  40  30  20  20  20
TROY        73  91  72  92  72 /  40  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 5, 7:42 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT THU JUL 5 2012

ALZ011>015-017>050-070045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
742 PM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SCATTERED TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR
ALL OF CENTRAL ALABAMA. THE STORMS WILL LOSE SOME INTENSITY
BETWEEN 10 AND MIDNIGHT. THE MAIN THREATS FROM THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Jul 5, 10:06 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             3 W PELL CITY           33.56N 86.32W
07/05/2012  E0.75 INCH       ST. CLAIR          AL   TRAINED SPOTTER

            REPORTED ALONG I-20 WEST OF PELL CITY

&&

ANDERSON
Special weather statement, Jul 5, 10:10 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1010 PM CDT THU JUL 5 2012

ALZ023-060400-
TUSCALOOSA AL-
1010 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 1100 PM
CDT...

AT 1009 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF DEERLICK CREEK CAMPGROUNDS...OR 10
MILES NORTHEAST OF HOLT...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HOLT...
  TUSCALOOSA...
  NORTHPORT...
  BROOKWOOD...
  DEERLICK CREEK CAMPGROUNDS...

&&

LAT...LON 3303 8745 3315 8770 3347 8743 3338 8724
TIME...MOT...LOC 0311Z 031DEG 14KT 3334 8739

GRANTHAM
Special weather statement, Jul 5, 10:17 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 PM CDT THU JUL 5 2012

ALZ044-060400-
MONTGOMERY AL-
1017 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTGOMERY COUNTY
UNTIL 1100 PM CDT...

AT 1012 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SELLERS...OR 11 MILES WEST OF MEADVILLE...MOVING
SOUTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  STRATA...
  NAFTEL...

&&

LAT...LON 3197 8631 3205 8631 3205 8641 3224 8641
      3225 8643 3233 8641 3227 8619 3196 8622
      3196 8630
TIME...MOT...LOC 0317Z 010DEG 13KT 3205 8633

GRANTHAM
Special weather statement, Jul 5, 10:23 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1023 PM CDT THU JUL 5 2012

ALZ032-033-039-060415-
HALE AL-MARENGO AL-PERRY AL-
1023 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERRY...EASTERN MARENGO
AND SOUTHERN HALE COUNTIES UNTIL 1115 PM CDT...

AT 1021 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEWBERN TO 5 MILES
SOUTHWEST OF REHOBOTH...AND MOVING SOUTHWEST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LINDEN...
  CONSUL...
  FAUNSDALE...
  DAYTON...
  THOMASTON...

&&

LAT...LON 3241 8789 3280 8732 3248 8734 3248 8742
      3231 8742 3231 8747 3226 8748 3225 8752
      3214 8752 3212 8762 3200 8763 3198 8767
      3198 8781
TIME...MOT...LOC 0323Z 047DEG 21KT 3258 8754 3214 8746

GRANTHAM
Special weather statement, Jul 5, 11:11 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1111 PM CDT THU JUL 5 2012

ALZ015-060445-
WALKER AL-
1111 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER COUNTY UNTIL
1145 PM CDT...

AT 1109 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ELDRIDGE...OR 7 MILES NORTHWEST OF CARBON HILL...
MOVING SOUTHWEST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ELDRIDGE...

&&

LAT...LON 3400 8762 3400 8753 3393 8747 3386 8757
      3387 8764 3400 8764
TIME...MOT...LOC 0411Z 053DEG 17KT 3395 8763

GRANTHAM
Special weather statement, Jul 5, 11:32 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CDT THU JUL 5 2012

ALZ048-050-060515-
BARBOUR AL-RUSSELL AL-
1132 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL AND NORTHEASTERN
BARBOUR COUNTIES UNTIL 1215 AM CDT...

AT 1128 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF LUMPKIN TO
SPRING HILL...AND MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  EUFAULA...
  COMER...
  HAWKINSVILLE...
  LAKEPOINT RESORT STATE PARK...
  WHITE OAK...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3222 8497 3220 8496 3218 8501 3213 8505
      3209 8504 3197 8506 3186 8513 3191 8543
      3214 8542 3214 8541 3215 8542 3226 8542
      3229 8494 3223 8491
TIME...MOT...LOC 0433Z 334DEG 11KT 3204 8494 3208 8530

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:14 PM CDTSpecial Weather StatementBMXShelby46 min
Jul 5, 7:15 PM CDTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton45 min
Jul 5, 7:27 PM CDTSevere Thunderstorm WarningBMXShelby, Talladega22 min
Jul 5, 7:48 PM CDTSpecial Weather StatementBMXCherokee42 min
Jul 5, 7:51 PM CDTSpecial Weather StatementBMXShelby39 min
Jul 5, 8:01 PM CDTSevere Thunderstorm WarningBMXShelby29 min
Jul 5, 8:04 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton41 min
Jul 5, 8:11 PM CDTSpecial Weather StatementBMXCherokee, Cleburne34 min
Jul 5, 8:22 PM CDTSevere Thunderstorm WarningBMXCherokee23 min
Jul 5, 8:35 PM CDTSpecial Weather StatementBMXChilton, Coosa40 min
Jul 5, 8:40 PM CDTSpecial Weather StatementBMXAutauga, Dallas50 min
Jul 5, 8:47 PM CDTSpecial Weather StatementBMXCalhoun, Cleburne, Etowah28 min
Jul 5, 8:54 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah51 min
Jul 5, 9:07 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair38 min
Jul 5, 9:32 PM CDTSevere Thunderstorm WarningBMXBlount, St. Clair28 min
Jul 5, 9:35 PM CDTSpecial Weather StatementBMXDallas, Marengo40 min
Jul 5, 9:36 PM CDTSevere Thunderstorm WarningBMXMontgomery39 min
Jul 5, 9:52 PM CDTSpecial Weather StatementBMXSt. Clair, Talladega38 min
Jul 5, 9:58 PM CDTSpecial Weather StatementBMXWinston47 min
Jul 5, 10:01 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair29 min
Jul 5, 10:06 PM CDTSevere Thunderstorm WarningBMXMarion, Winston39 min
Jul 5, 10:10 PM CDTSpecial Weather StatementBMXTuscaloosa50 min
Jul 5, 10:17 PM CDTSpecial Weather StatementBMXMontgomery43 min
Jul 5, 10:23 PM CDTSpecial Weather StatementBMXMarengo52 min
Jul 5, 10:44 PM CDTSevere Thunderstorm WarningBMXMarion, Winston61 min
Jul 5, 11:11 PM CDTSpecial Weather StatementBMXWalker34 min
Jul 5, 11:15 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar60 min
Jul 6, 12:14 AM CDTSevere Thunderstorm WarningBMXLamar, Pickens46 min
Jul 6, 12:17 AM CDTSpecial Weather StatementBMXBarbour, Russell43 min
Jul 6, 12:30 AM CDTSevere Thunderstorm WarningBMXBarbour45 min
Jul 6, 1:01 AM CDTSpecial Weather StatementBMXBarbour, Russell44 min
Jul 6, 1:44 AM CDTSpecial Weather StatementBMXBarbour46 min
Jul 6, 3:02 PM CDTSevere Thunderstorm WarningBMXMarion28 min
Jul 6, 3:29 PM CDTSpecial Weather StatementBMXMarion46 min
Jul 6, 3:35 PM CDTSpecial Weather StatementBMXBibb40 min
Jul 6, 3:37 PM CDTSevere Thunderstorm WarningBMXMarion38 min
Jul 6, 3:47 PM CDTSpecial Weather StatementBMXGreene43 min
Jul 6, 3:53 PM CDTSpecial Weather StatementBMXLamar52 min
Jul 6, 3:58 PM CDTSpecial Weather StatementBMXPickens47 min
Jul 6, 4:17 PM CDTSevere Thunderstorm WarningBMXLamar43 min
Jul 6, 4:22 PM CDTSpecial Weather StatementBMXWinston38 min
Jul 6, 4:27 PM CDTSpecial Weather StatementBMXFayette48 min
Jul 6, 4:32 PM CDTSpecial Weather StatementBMXGreene43 min
Jul 6, 4:48 PM CDTSpecial Weather StatementBMXPickens42 min
Jul 6, 5:00 PM CDTSpecial Weather StatementBMXLamar45 min
Jul 6, 5:28 PM CDTSpecial Weather StatementBMXPickens47 min
Jul 6, 5:38 PM CDTSpecial Weather StatementBMXGreene, Hale52 min
Jul 6, 6:27 PM CDTSpecial Weather StatementBMXPickens48 min
Jul 6, 6:39 PM CDTSpecial Weather StatementBMXTuscaloosa51 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.